Alert archive / Maine / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Dec 24, 2004, 1:10 AM EST for Somerset County, Maine. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2004, 1:10 AM EST (06:10 UTC)
- Expired
- Dec 24, 2004, 7:15 AM EST
- In force
- 6 hr
- Issued by
- NWS Gray, ME
- Area
- Whole counties
County Somerset County, ME
The radar
The Caribou radar (KCBW), 177 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 6.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KGYX 240611
FFWGYX
MEC025-241215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
110 AM EST FRI DEC 24 2004
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOMERSET COUNTY IN WEST CENTRAL MAINE
THIS INCLUDES THE CITIES OF...SKOWHEGAN...FAIRFIELD
* UNTIL 715 AM EST
* AT 106 AM EST...THE SANDY RIVER IN MERCER WAS 4.6 AND RISING
RAPIDLY. MINOR FLOODING WILL OCCUR NEAR THIS RIVER AND OTHER SMALL
RIVERS AND STREAMS ACROSS SOMERSET COUNTY OVERNIGHT.
LAT...LON 4596 6968 4571 6980 4565 6970 4554 6979
4511 6966 4501 6960 4507 6936 4481 6927
4472 6929 4470 6962 4459 6961 4462 6992
4485 7001 4491 7015 4512 7015 4516 7042
4566 7054 4596 7028 4596 7029 4596 7029
$$
&&
GW/JC/AJLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 9:16 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Dec 23, 9:16 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
916 PM EST THU DEC 23 2004
.UPDATE...
WILL BE ISSUING UPDATE TO FRESHEN 1ST PERIOD WORDING BUT NOT LOOKING
AT ANY MAJOR CHANGES TO CURRENT FORECAST. COLD FRONT ON SCHEDULE
AND IS CURRENTLY MOVING THROUGH THE CONN VALLEY. SHARP CUTOFF TO
PRECIP WITH THIS BOUNDARY SO MAY ADJUST WORDING IN SOME ZONES TO
FIT LATEST RADAR TRENDS.
WINDS DROP OFF SIGNIFICANTLY BEHIND THE FRONT SO WILL LET WIND
WARNINGS AND ADVISORIES EXPIRE AT DESIGNATED TIMES.
CONTINUING STORM WARNING FOR THE COASTAL WATERS FORECAST WITH NO
CHANGES TO CURRENT FORECAST.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM (TONIGHT AND FRIDAY)...
MOST OF THE WEATHER IN THE NEXT FEW DAYS WILL OCCUR TONIGHT. THE
SURFACE LOW IS DEEPENING OVER LAKE ERIE...AND ALL MODELS ARE IN
DECENT AGREEMENT WITH THE TRACK. AHEAD OF THIS...WINDS ARE STARTING
TO INCREASE IN THE SOUTH TO SOUTHEAST GRADIENT. RAIN IS STARTING TO
GET INTO THE WESTERN ZONES...AHEAD OF THE MAIN SYSTEM.
THE PROGRESSION OF EVENTS SEEMS STRAIGHTFORWARD. WINDS WILL
INCREASE AHEAD OF THE APPROACHING FRONT IN THE GRADIENT. THE LIFT
AHEAD OF IT IS IMPRESSIVE...AND A PERIOD OF HEAVY RAIN IN POSSIBLE
THIS EVENING. THE MAINE FORECAST PROBLEM IS...OF COURSE...THE WIND.
PROFILERS TO THE WEST...AS WELL AS GUSTS HEAD OF THE FRONT IN
WESTERN NEW YORK...SUGGEST THAT THE MODEL SOUNDINGS ARE IN THE
BALLPARK WITH RESPECT TO STRENGTH OF THE LOW LEVEL JET. AS IS
USUALLY THE CASE IN A SOUTH TO SOUTHEAST FLOW...THE QUESTION
BECOMES ONE OF HOW MUCH MOMENTUM TO MIX DOWN. STABILITY DECREASES
AHEAD OF THE FRONT...AND THE ATMOSPHERE BECOME NEUTRAL JUST AHEAD OF
THE FRONT.
BASED ON THIS...WILL RAISE A HIGH WIND WARNING FOR THE MID COAST OF
MAINE...AND A WIND ADVISORY ELSEWHERE. IT IS POSSIBLE THAT MOST
LOCATIONS AWAY FROM THE COAST MAY NOT SEE ADVISORY WINDS...BUT MOST
PLACES WITH ELEVATION SHOULD...AS WINDS MIX DOWN IN THESE AREAS.
WILL END THE PRECIPITATION QUICKLY WITH THE FRONT...BUT THERE MAY
BE SOME SNOW ON THE TAIL END OF THE PRECIPITATION AS THE COLD AIR
COMES RUSHING IN BEHIND THE MAIN SYSTEM. TEMPERATURES WILL RISE IN
MOST PLACES THROUGH THE EVENING...THEN FALL QUICKLY BEHIND THE
FRONT.
FOR FRIDAY...THE WINDS DROP OFF QUICKLY AS THE ATMOSPHERE REMAINS
PROGRESSIVE. WHILE MOS NUMBERS INDICATE FALLING TEMPERATURES...NOT
SURE THIS WILL HAPPEN OUTSIDE OF THE MOUNTAINS...AS THE COLD AIR
ADVECTION IS SIMPLY NOT THAT IMPRESSIVE. WILL ALLOW TEMPERATURES TO
REBOUND SLIGHTLY IN THE AFTERNOON. AFTER MORNING SUNSHINE...COULD
SEE SOME HIGH CLOUDS IN THE FAST FLOW IN THE AFTERNOON.
&&
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
ZONAL FLOW SETS UP THROUGH MOST OF THE EXTENDED PERIOD...WITH
NO MAJOR EVENTS FORESEEN. GENERALLY FOLLOW THE UKMET/ETA/GEM SOLUTION
IN THE MID-RANGE...WHICH ESSENTIALLY DIG A 500 MB TROF FURTHER
SOUTH THAN THE GFS ON SUN/MON...RESULTING IN A COLDER SOLUTION.
CONSIDERED A CHANCE OF A SNOW SHOWER SUNDAY NIGHT...HOWEVER GIVEN THE
DIFFICULTY TIMING SHORTWAVES THIS FAR OUT WILL CARRY SLIGHT CHANCE AN
GIVE ONE MORE MODEL RUN.
ALL MODELS TAKE FRIDAY NIGHTS SYSTEM OUT TO SEA...SO WILL NOT CARRY
POPS HERE. TRICKY SITUATION SETS UP SATURDAY NIGHT AS THE ETA SHOWS
A WEAK ONSHORE FLOW DEVELOPING. DURING THIS TIME...THE ATMOSPHERE IS
UNSTABLE IN THE LOW LAYERS...SO IT WILL NOT TAKE MUCH FLOW TO
GENERATE OCEAN EFFECT SNOWS. WILL CARRY CHANCE POPS HERE FOR NOW...AS
THIS IS A SUBTLE FEATURE.
BEYOND...USE GFS/GEM/EUROPEAN/UKMET CONSENSUS...WHICH IS GENERALLY
COLDER THAN THE GFS...AND IS SLOWER ON THE TIMING OF A SYSTEM ON
THURSDAY. GO BELOW MEX MOS FOR SUN-TUE...ESPECIALLY ON LOWS WHERE
THE MOUNTAIN VALLEYS HAVE A TENDENCY TO RADIATE WELL.
&&
.MARINE...
IN THE SHORT TERM...WINDS ARE JUST GETTING TO GALE AT MISM1. AS THE
GRADIENT INCREASES...WOULD EXPECT ALL WATERS TO BE GALE SOON. BASED
ON PROFILERS TO THE WEST...WOULD EXPECT THAT MISM1 WILL SEE STORM
GUSTS IN THE SOUTHERLY FLOW...WITH GALES ELSEWHERE. WITH THE
PASSAGE OF THE FRONT...EXPECT AN ABPRUT CHANGE IN DIRECTION WITH
WINDS DROPPING TO GALE OR BELOW. AFTER THIS...EXPECT WINDS TO DROP
BELOW SMALL CRAFT LEVELS FOR FRIDAY...BUT SEAS WILL SLOSH ON THEIR
WAY DOWN FRIDAY.
LOOKING AHEAD...APPEARS TO BE QUIET ON THE WATERS. WAVE WATCH
INDICATES SEAS TO BE MARGINAL SCA...AS LEFTOVER SWELL KEEPS WAVES
AROUND 4 FT THROUGH TUE.
.AVIATION...
TERMINALS ARE IMPROVING AS THE WARM FRONT IS MIXING DOWN FROM ABOVE.
THIS SHOULD BE TEMPORARY...AS CEILINGS AND VISIBILITIES COME DOWN TO
IFR/MVFR RESPECTIVELY. INCLUDED LOW LEVEL WIND SHEAR AS THE ETL
PROFILER AT CONCORD...AS WELL AS VWP WINDS...SHOW 50 TO 60 KNOTS
UNDER 2000 FEET.
WOULD EXPECT CEILINGS AND VISIBILITIES TO IMPROVE TO VFR WITH THE
PASSAGE OF THE FRONT...BETWEEN 04Z AND 08Z FROM WEST TO EAST.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING MEZ022-025>028
WIND ADVISORY MEZ007>009-012>014-018>021-023-024
NH...WIND ADVISORY NHZ001>010-013-014
MARINE...STORM WARNING.
&&
SHORT TERM: HAYES
LONG TERM: APFFELHazardous weather outlook, Dec 23, 4:50 AM EST, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 450 AM EST THU DEC 23 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-240949- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...AUBURN...AUGUSTA...BATH...BELFAST... BERLIN...BIDDEFORD...BRUNSWICK...CLAREMONT...CONCORD...DERRY... DOVER...DURHAM...EXETER...FAIRFIELD...FARMINGTON...FRANKLIN... GARDINER...HAMPTON...KENNEBUNK...KITTERY...LACONIA...LEBANON... LEWISTON...LISBON FALLS...LONDONDERRY...NORTH WINDHAM... OLD ORCHARD BEACH...PORTLAND...PORTSMOUTH...ROCHESTER...ROCKLAND... RUMFORD...SACO...SANFORD...SKOWHEGAN...SOMERSWORTH... SOUTH PORTLAND...TOPSHAM...WATERVILLE...WESTBROOK AND WINSLOW 450 AM EST THU DEC 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT A HIGH WIND WATCH CONTINUES FOR TONIGHT FOR MUCH OF SOUTHERN SECTIONS OF WESTERN MAINE. VERY STRONG WINDS ARE POSSIBLE BY THIS EVENING. ALSO...THERE MAY BE POCKETS OF FREEZING RAIN IN NEW HAMPSHIRE AND THE MOUNTAINS OF MAINE THIS MORNING. A STORM WARNING IS IN EFFECT FOR THE COAST TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Dec 23, 8:23 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
823 PM EST THU DEC 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND DMG POLAND 44.06N 70.39W
12/23/2004 ANDROSCOGGIN ME NWS EMPLOYEE
SMALL TREE KNOCKED DOWN OVER POWER LINES. POWER OUT.
&&Special weather statement, Dec 23, 11:23 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1123 PM EST THU DEC 23 2004 THE NATIONAL WEATHER SERVICE IS EXPECTING MINOR FLOODING IN FRANKLIN AND OXFORD COUNTIES THROUGH 4 AM TONIGHT. RECENT HEAVY RAIN AND SNOWMELT HAS CAUSED SMALL RIVERS AND STREAMS TO SWELL. THE SWIFT RIVER AT ROXBURY IS EXPECTED TO CREST NEAR OR JUST ABOVE ITS 7 FOOT FLOOD STAGE LATER TONIGHT. MINOR BASEMENT FLOODING HAS BEEN REPORTED IN EUSTIS THIS EVENING. MOTORISTS SHOULD EXCERCISE CAUTION TONIGHT. DO NOT CROSS ROADS COVERED BY RUNNING WATER.
Nearby
Flash Flood Warnings in Maine, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.